PDA

View Full Version : Neuter- effects of anesthesia and pain meds?



R4chie
20th December 2010, 12:46 PM
Hi, I have a 5 month old puppy who was just neutered last Monday. He also had an umbilical hernia repair as well. Ever since the surgery he's been pooping extremely loose stools, diarrhea-like. He's playing, eating, drinking, and sleeping like himself... he's full of piss and vinegar, but his stools are just not normal.

I went to the vets on Thursday of last week and they gave me fortiflora to try and build up the good bacteria in his system again. I also started giving him Immodium A.D. over the weekend and things really haven't changed. Has anyone else had this issue after a neuter surgery? Are these lasting effects from all the meds/stress?

Pat
20th December 2010, 10:40 PM
FWIW, Imodium is not a drug that I would ever use for dogs because it affects motility. Many vets recommend not using this drug for pets. I would phone the vet and ask him/her for something such as metronidazole.

Pat

Karlin
21st December 2010, 01:23 AM
Hopefully he will be back to normal soon.

Just as a general point -- always be sure to check whether any human medication is OK for dogs. :thmbsup: Many things are OK in appropriately small amounts but some can cause illness or are even are lethal even though they are fine for humans.

Immodium can split opinion with vets. I use it occasionally for mild diarrhea and find it effective myself; thanks Pat for the alternative suggestion.

Zumie05
21st December 2010, 02:44 AM
Pureed canned pumpkin for my pets has always been a great remedy for loose stools. Try feeding 1 - 3 spoon fulls a day and see if that helps.